Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 101, NWS Des Moines, IA

May 21, 20244 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 21, 2024, 11:14 AM CDT for 4 counties in Iowa. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2024, 11:14 AM CDT (16:14 UTC)
Expired
May 21, 2024, 12:00 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, IA, Mahaska County, IA, Marion County, IA, Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 11:20 AM CDTHAIL 22 S Pella, IA
May 21, 11:20 AM CDTHAIL 22 Sse Pella, IAvia social media.
May 21, 11:25 AM CDTHAIL 11 Se Pella, IAReport from mPING. Quarter size hail.
May 21, 11:39 AM CDTHAIL 1.755 Wnw New Sharon, IAGolf ball hail in Taintor. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 6:15 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

264 
WUUS53 KDMX 211614
SVRDMX
IAC099-123-125-157-211700-
/O.NEW.KDMX.SV.W.0101.240521T1614Z-240521T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1114 AM CDT Tue May 21 2024

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Poweshiek County in central Iowa...
  Central Marion County in south central Iowa...
  Northwestern Mahaska County in south central Iowa...
  Southeastern Jasper County in central Iowa...

* Until noon CDT.

* At 1114 AM CDT, a severe thunderstorm was located near Knoxville,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Pella, Lake Red Rock, Harvey, and Pella Municipal Airport around 
  1120 AM CDT.
  Lynnville and Searsboro around 1135 AM CDT.
  Montezuma around 1145 AM CDT.
  Malcom around 1150 AM CDT.
  Brooklyn around 1155 AM CDT.

Other locations impacted by this severe thunderstorm include Pella
Municipal Airport, Grinnell Regional Airport, Malcom, Reasnor,
Oakland Acres, Guernsey, Searsboro, Lynnville, Knoxville Municipal
Airport, and Harvey.

This includes Interstate 80 between mile markers 171 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4123 9304 4136 9328 4186 9275 4172 9230
      4164 9230
TIME...MOT...LOC 1614Z 228DEG 50KT 4133 9303 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lee
4 follow-up statements
940 
WWUS53 KDMX 211620
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1120 AM CDT Tue May 21 2024

IAC099-123-125-157-211700-
/O.CON.KDMX.SV.W.0101.000000T0000Z-240521T1700Z/
Poweshiek IA-Marion IA-Mahaska IA-Jasper IA-
1120 AM CDT Tue May 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
POWESHIEK...NORTHEASTERN MARION...NORTHWESTERN MAHASKA AND
SOUTHEASTERN JASPER COUNTIES...

At 1120 AM CDT, a severe thunderstorm was located over Pella
Municipal Airport, or over Pella, moving northeast at 60 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Pella around 1125 AM CDT.
  Lynnville and Searsboro around 1135 AM CDT.
  Montezuma around 1145 AM CDT.
  Brooklyn and Malcom around 1150 AM CDT.

Other locations impacted by this severe thunderstorm include Pella
Municipal Airport, Grinnell Regional Airport, Malcom, Reasnor,
Oakland Acres, Guernsey, Searsboro, Lynnville, Harvey, and Elk Rock
State Park.

This includes Interstate 80 between mile markers 171 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4126 9299 4146 9318 4186 9275 4172 9230
      4164 9230
TIME...MOT...LOC 1620Z 228DEG 50KT 4139 9295 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lee
911 
WWUS53 KDMX 211630
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1130 AM CDT Tue May 21 2024

IAC099-123-125-157-211700-
/O.CON.KDMX.SV.W.0101.000000T0000Z-240521T1700Z/
Poweshiek IA-Marion IA-Mahaska IA-Jasper IA-
1130 AM CDT Tue May 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
CENTRAL POWESHIEK...NORTHEASTERN MARION...NORTHWESTERN MAHASKA AND
SOUTHEASTERN JASPER COUNTIES...

At 1130 AM CDT, a severe thunderstorm was located 6 miles south of
Lynnville, or 8 miles northeast of Pella, moving northeast at 60 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Lynnville and Searsboro around 1135 AM CDT.
  Montezuma and Malcom around 1145 AM CDT.
  Brooklyn around 1150 AM CDT.

Other locations impacted by this severe thunderstorm include
Guernsey, Searsboro, Lynnville, Malcom, and Sully.

This includes Interstate 80 between mile markers 182 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4134 9284 4150 9296 4180 9261 4172 9230
      4164 9230
TIME...MOT...LOC 1630Z 228DEG 50KT 4149 9281 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lee
120 
WWUS53 KDMX 211644
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1144 AM CDT Tue May 21 2024

IAC099-125-211654-
/O.CAN.KDMX.SV.W.0101.000000T0000Z-240521T1700Z/
Marion IA-Jasper IA-
1144 AM CDT Tue May 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION AND
SOUTHEASTERN JASPER COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
south central and central Iowa.

LAT...LON 4145 9264 4149 9276 4180 9261 4172 9230
      4164 9230
TIME...MOT...LOC 1644Z 223DEG 51KT 4159 9258 

$$

IAC123-157-211700-
/O.CON.KDMX.SV.W.0101.000000T0000Z-240521T1700Z/
Poweshiek IA-Mahaska IA-
1144 AM CDT Tue May 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
CENTRAL POWESHIEK AND NORTH CENTRAL MAHASKA COUNTIES...

At 1144 AM CDT, a severe thunderstorm was located over Montezuma,
moving northeast at 60 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Montezuma, Brooklyn, New Sharon, Malcom, Searsboro, and Guernsey.

This includes Interstate 80 between mile markers 186 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4145 9264 4149 9276 4180 9261 4172 9230
      4164 9230
TIME...MOT...LOC 1644Z 223DEG 51KT 4159 9258 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lee
597 
WWUS53 KDMX 211651
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1151 AM CDT Tue May 21 2024

IAC123-211701-
/O.CAN.KDMX.SV.W.0101.000000T0000Z-240521T1700Z/
Mahaska IA-
1151 AM CDT Tue May 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MAHASKA COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
central Iowa.

LAT...LON 4151 9253 4160 9263 4177 9251 4172 9230
      4164 9230
TIME...MOT...LOC 1651Z 228DEG 50KT 4166 9248 

$$

IAC157-211700-
/O.CON.KDMX.SV.W.0101.000000T0000Z-240521T1700Z/
Poweshiek IA-
1151 AM CDT Tue May 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
CENTRAL POWESHIEK COUNTY...

At 1151 AM CDT, a severe thunderstorm was located 5 miles south of
Brooklyn, or 5 miles northeast of Montezuma, moving northeast at 60
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Montezuma, Brooklyn, Malcom, and Guernsey.

This includes Interstate 80 between mile markers 191 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4151 9253 4160 9263 4177 9251 4172 9230
      4164 9230
TIME...MOT...LOC 1651Z 228DEG 50KT 4166 9248 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:44 AM CDT, 4 hours 30 minutes earlier. Its key messages:

  • Storms will continue into the morning hours, with the potential for an MCS bringing strong winds through the area. Heavy rainfall continues to fall over the area.
  • Strong storms are then expected through the afternoon hours with damaging winds, large hail, and a few strong tornadoes being possible. Efficient rainfall may also lead to flash flooding concerns, especially in areas primed from the overnight storms.
Area forecast discussion, May 21, 6:44 AM CDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
644 AM CDT Tue May 21 2024

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Storms will continue into the morning hours, with the
  potential for an MCS bringing strong winds through the area.
  Heavy rainfall continues to fall over the area.

- Strong storms are then expected through the afternoon hours
  with damaging winds, large hail, and a few strong tornadoes
  being possible. Efficient rainfall may also lead to flash
  flooding concerns, especially in areas primed from the
  overnight storms.

&&

.DISCUSSION...
Issued at 345 AM CDT Tue May 21 2024

As expected, storms have continued to fester through the early
morning hours as our  well-advertised low pressure system continues
to steadily make it’s way towards the state. Primary impacts with
the overnight convection have been large amounts of rainfall and
strong winds, with sporadic reports of hail. These storms are
expected to remain over the area through most of the morning hours,
as the warm air advection wing continues to slowly push north and a
30 to 40 kt LLJ provides a continual stream of moisture and ascent
overhead.

In addition to storms ongoing over the forecast area, we also
continue to watch the evolution of a potential MCS currently in
central Nebraska that will be making it’s way towards the state
through the next few hours. High resolution models have struggled to
capture how this feature will evolve, but most agree it will ride
along the warm air advection wing, being fueled by the 45 to 50 kt
LLJ to it’s south. The differences in guidance are with how it
behaves upon reaching Iowa. Most recent guidance suggests that the
MCS will shoot north along the warm front, ingesting the storms in
it’s path but also heading into more overturned air where
convection has occurred all night. This solution would somewhat
limit the wind potential of the system, confining it to areas
along the southern edge of the overnight convection where the
better surface instability resides. However, there have been
hints of this MCS staying further south near the outflow
boundary, still rooted to the LLJ and further into the warmer,
untapped air to the south. Should this solution pan out, the
severe wind risk would be much higher as the MCS would stay
within the better surface instability and along the better shear
axis. High resolution guidance is notoriously bad at resolving
nocturnal MCS’, so will be watching observations very closely
through the morning hours.

After the morning MCS passes through, all eyes will be on the
surface low pressure system that will be lifting northeast through
the state and dragging the cold front behind it. For our area, most
of the storms today will be initiated along this boundary as it
arrives in our west around 18-19z and quickly progresses east
through the afternoon. These will be fast moving storms, with the
front through our area and already into eastern Iowa by 00z. The
current expectation is for storms to initially begin as discreet
supercells, taking advantage of the 3000+ J/kg of SBCAPE and the 50-
60 kts of 0-6 km shear ahead of the line. However, with shear
vectors oriented roughly parallel to slightly off the boundary,
would expect storms to eventually congeal and grow upscale into a
QLCS type of structure. This will be most likely further east in the
forecast area, with discrete convection expected in the west. All
severe hazards will be possible through the period and with both
storm modes. Of course, with large amounts of instability
present and strong flow aloft, storms will be organized and
capable of producing damaging winds and large hail, with an
emphasis on wind, should the system grow upscale. Likewise, with
200 to 300 m2/s2 of 0-500 m and 0-1 km of SRH there will be
plenty of low level shear for rotating storms and the sub-500 m
LCLs with surface based instability will help with stretching
and tornado production. The limiting factor for tornadoes will
be the northeast storm motions not being completely favorable
for streamwise ingest, but the large amounts of shear present
will still help to mitigate the less favorable storm motions.
Finally, the icing on the cake will be the anomalously high
PWATs of 1.5 to 1.7 inches, making for efficient rainfall
production. Fortunately, fast storm motions and progressive
storms will lessen the flash flood potential for most, however,
areas that have been primed with heavy rainfall overnight will
be susceptible for flash flooding this afternoon. All of this
has warranted a nearly area-wide upgrade to a moderate risk
(level 4 of 5) for severe weather from the storm prediction
center, with the possibility significant hail and wind, as well
as a few strong tornadoes.

Beyond today, things quiet down through the remainder of the week
before we see the return of shower and storm chances on Friday.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 634 AM CDT Tue May 21 2024

Busy weather day with multiple rounds of storms likely.
Confidence is lowest in how storms will evolve this morning, but
northern sites (KMCW, KFOD, and KALO) will likely see periods of
rain and occasional thunderstorms for much of the morning, with
expected timing reflected in TAFs. Southern sites will be more
dependent on how a line of storms evolves over the next few
hours. Southern extent has recently been further than expected,
so have included some timing at KDSM for when this passes
through (roughly around 1400 UTC). Lightning, lowered visibility
and strong, variable winds are all possible as these pass.

There may be a brief lull in storms mid-day, especially at
southern sites (KDSM and KOTM) before a more predictable line of
severe storms passes over the area this afternoon. All hazards
are possible with these storms, including damaging winds, large
hail, heavy rainfall and tornadoes. Fortunately, storms will be
moving quickly and should only impact any given site for an
hour or two. Expected timing is reflected in TAFs. Aside from
the storms, strong non-thunderstorm winds are expected to
develop through the day and may continue into the night, even
after storms depart.

With the uncertainty of storm evolution today, amendments will
be needed and issued as necessary to reflect the latest trends
in storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>083-092.

&&

DISCUSSION...Dodson
AVIATION...Dodson
Hazardous weather outlook, May 21, 3:44 AM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
344 AM CDT Tue May 21 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-220845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
344 AM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms from overnight are expected to linger through the
morning with damaging winds and flash flooding the primary
threats. Additional storms are expected to develop during the
afternoon with tornadoes, damaging winds, flash flooding, and
large hail all possible. The worst of the storms will be primarily
after 3pm. Winds could gust over 40mph at times as storms exit.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances return at times Friday and
through the weekend. The severe weather potential for these days
will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed at times today.

In the hours before

Local storm report, May 21, 9:59 AM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
959 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     Rain             1 WNW Saylorville       41.69N 93.64W
05/21/2024  M4.50 Inch       Polk               IA   Trained Spotter

            Storm-total rain so far 4.50 inches.
            Significant runoff in the housing drainage
            easements.

&&

MP
Local storm report, May 21, 10:00 AM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1000 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     Tstm Wnd Dmg     West Des Moines         41.57N 93.75W
05/21/2024                   Polk               IA   Local Official

            Ash tree blown over across the street. Time
            estimated.

&&
Local storm report, May 21, 10:11 AM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1011 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     Flash Flood      Grundy Center           42.36N 92.77W
05/21/2024                   Grundy             IA   Emergency Mngr

            An increasing number of county roads across
            the county are becoming impassable due to
            flash flooding.

&&
Local storm report, May 21, 10:22 AM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1022 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     Flash Flood      New Hartford            42.57N 92.62W
05/21/2024                   Butler             IA   Emergency Mngr

            Main Street covered with water.

&&
Local storm report, May 21, 10:58 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1058 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     Flash Flood      4 NNW Wellsburg         42.49N 92.97W
05/21/2024                   Grundy             IA   Emergency Mngr

            Flooding on the roadway with field debris
            piling up.

&&

AB
Local storm report, May 21, 11:01 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1101 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     Flash Flood      1 WNW Cedar Falls       42.53N 92.47W
05/21/2024                   Black Hawk         IA   Public

            Flooding over the roadway along W 12th
            Street via social media.

&&

AB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXPalo Alto, Pocahontas50 min
May 20, 8:48 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago42 min
May 20, 9:12 PM CDTRiver Flood WatchDMXBlack Hawk24 hr
May 20, 9:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXHumboldt, Kossuth, Palo Alto, Pocahontas37 min
May 20, 9:30 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago, Worth22 min
May 20, 10:20 PM CDTSpecial Weather StatementDMXHancock25 min
May 20, 10:35 PM CDTSevere Thunderstorm WarningDMXKossuth25 min
May 20, 10:40 PM CDTSpecial Weather StatementDMXPalo Alto, Pocahontas35 min
May 20, 11:02 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas28 min
May 20, 11:16 PM CDTFlash Flood WarningDMXHancock, Kossuth, Winnebago6 hr
May 20, 11:30 PM CDTSpecial Weather StatementDMXCarroll30 min
May 20, 11:34 PM CDTSpecial Weather StatementDMXGuthrie26 min
May 20, 11:58 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Dallas, Greene, Guthrie and 2 more36 min
May 21, 12:06 AM CDTSpecial Weather StatementDMXPocahontas24 min
May 21, 12:10 AM CDTSpecial Weather StatementDMXHancock35 min
May 21, 1:09 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford66 min
May 21, 1:20 AM CDTSevere Thunderstorm WarningDMXJasper, Polk40 min
May 21, 2:15 AM CDTSpecial Weather StatementDMXAudubon, Guthrie60 min
May 21, 2:32 AM CDTSpecial Weather StatementDMXBlack Hawk, Tama28 min
May 21, 2:38 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy, Hardin37 min
May 21, 2:56 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler49 min
May 21, 3:09 AM CDTFlash Flood WarningDMXButler, Franklin, Grundy, Hardin, Wright8 hr
May 21, 3:22 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac38 min
May 21, 3:26 AM CDTFlash Flood WarningDMXAdair, Audubon, Cass, Guthrie8 hr
May 21, 4:12 AM CDTSpecial Weather StatementDMXPolk33 min
May 21, 4:22 AM CDTFlash Flood WarningDMXBoone, Dallas, Greene, Guthrie, Jasper, Marshall and 2 more7 hr
May 21, 5:09 AM CDTAreal Flood WarningDMXHancock, Kossuth, Winnebago14 hr
May 21, 5:25 AM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama50 min
May 21, 5:51 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek, Tama39 min
May 21, 6:18 AM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama42 min
May 21, 6:26 AM CDTFlash Flood WarningDMXJasper, Marshall, Poweshiek, Tama5 hr
May 21, 6:28 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXCarroll, Crawford, Sac47 min
May 21, 6:51 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Crawford, Guthrie54 min
May 21, 7:07 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXCass23 min
May 21, 7:24 AM CDTTornado WarningDMXAdair, Cass36 min
May 21, 7:29 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Audubon, Cass, Guthrie46 min
May 21, 7:35 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Taylor40 min
May 21, 8:05 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison55 min
May 21, 8:41 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXDallas, Madison, Polk, Warren64 min
May 21, 8:57 AM CDTFlash Flood WarningDMXBlack Hawk, Bremer, Grundy, Hardin, Marshall, Tama2 hr
May 21, 9:26 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 2 more64 min
May 21, 10:09 AM CDTRiver Flood WarningDMXCass15 hr
May 21, 11:14 AM CDTRiver Flood WatchDMXPolk4 days
May 21, 11:14 AM CDTRiver Flood WatchDMXWebster9 hr
May 21, 11:14 AM CDTRiver Flood WatchDMXPolk5 days
May 21, 11:14 AM CDTRiver Flood WatchDMXDallas, Greene4 days
May 21, 11:14 AM CDTRiver Flood WatchDMXBoone, Hamilton, Webster47 hr
May 21, 11:14 AM CDTRiver Flood WarningDMXTama8 days
May 21, 11:16 AM CDTAreal Flood WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 6 more24 hr
May 21, 11:54 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXPoweshiek21 min
May 21, 1:38 PM CDTSevere Thunderstorm WarningDMXCrawford52 min
May 21, 2:18 PM CDTSevere Thunderstorm WarningDMXSac29 min
May 21, 2:28 PM CDTSevere Thunderstorm WarningDMXAdams, Audubon, Cass62 min
May 21, 2:30 PM CDTSevere Thunderstorm WarningDMXAudubon, Calhoun, Carroll, Crawford, Sac45 min
May 21, 2:52 PM CDTTornado WarningDMXAdams, Cass18 min
May 21, 2:55 PM CDTTornado WarningDMXAdair, Adams, Cass, Union50 min
May 21, 2:57 PM CDTFlash Flood WarningDMXAdair, Audubon, Carroll, Cass, Crawford, Greene and 1 more6 hr
May 21, 3:07 PM CDTTornado WarningDMXAdair, Adams, Madison, Taylor, Union53 min
May 21, 3:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAudubon, Boone, Calhoun, Carroll, Greene, Guthrie and 1 more49 min
May 21, 3:13 PM CDTTornado WarningDMXAudubon, Cass, Greene, Guthrie22 min
May 21, 3:20 PM CDTRiver Flood WarningDMXPolk7 hr
May 21, 3:26 PM CDTRiver Flood WarningDMXPolk4 days
May 21, 3:26 PM CDTRiver Flood WarningDMXPolk4 days
May 21, 3:26 PM CDTTornado Warning Tornado observedDMXAdair, Adams, Madison, Union49 min
May 21, 3:31 PM CDTSevere Thunderstorm Warning Destructive damage threatDMXBoone, Greene, Hamilton, Webster, Wright44 min
May 21, 3:33 PM CDTTornado WarningDMXRinggold, Taylor, Union42 min
May 21, 3:35 PM CDTTornado Warning Tornado observedConsiderable damage threatDMXAdair, Dallas, Guthrie, Madison40 min
May 21, 3:40 PM CDTTornado Warning Tornado observedDMXAdair, Adams, Dallas, Madison, Ringgold, Union50 min
May 21, 3:55 PM CDTTornado WarningDMXClarke, Madison, Ringgold, Union, Warren50 min
May 21, 3:58 PM CDTTornado WarningDMXClarke, Decatur, Lucas, Ringgold, Union, Warren47 min
May 21, 4:01 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Guthrie, Hamilton, Webster44 min
May 21, 4:03 PM CDTTornado WarningDMXBoone, Hamilton, Webster42 min
May 21, 4:11 PM CDTSevere Thunderstorm WarningDMXBoone, Clarke, Dallas, Decatur, Lucas, Madison and 4 more64 min
May 21, 4:11 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago, Worth49 min
May 21, 4:15 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Worth, Wright45 min
May 21, 4:19 PM CDTTornado WarningDMXBoone, Dallas, Polk, Story41 min
May 21, 4:25 PM CDTSevere Thunderstorm WarningDMXBoone, Franklin, Grundy, Hamilton, Hardin, Marshall and 2 more50 min
May 21, 4:30 PM CDTTornado WarningDMXJasper, Madison, Polk, Warren45 min
May 21, 4:43 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Jasper, Marion, Marshall, Polk and 2 more47 min
May 21, 4:46 PM CDTTornado WarningDMXFranklin, Grundy, Hamilton, Hardin17 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.